Metformin er and diarrhea

Mook96
By Mook96 Latest Reply 2017-12-10 08:37:13 -0600
Started 2017-12-02 12:22:45 -0600

I’ve been on Metformin Er since dec 11th of 2016 and would have occasional diarrhea. Well ever since the day after Thanksgiving I have been having almost daily diarrhea(1-4 times a day). I have kind of gotten away from my diet lately. Any suggestions how I can control it? I have very little to no stomach issues that accompany it. Just a normal urge to go. Also on days I don’t go I have what feels like a belly full of gas. I know Metformin affects people differently. Thank you so much


6 replies

msann
msann 2017-12-10 08:37:13 -0600 Report

doctor took hubby of of Metformin raised his creatine levels cant ever take again he went to insulin and glineprine 5 mg good luck

Just Joyce
Just Joyce 2017-12-08 21:54:06 -0600 Report

It helps to eat half your meat, then take the metformin and eat the rest of your meal. Worked for me. A friend who was on it long before me told me to do that.

Pegsy
Pegsy 2017-12-07 09:11:04 -0600 Report

This was a serious problem for me during my first year on Metformin. And it got worse each time I refilled my prescription because I had to adjust to a different brand. My doctor was not at all helpful. I really did not want to change medications because Metformin is the safest with many other added benefits. So…I first gained some serious control over my diet. I went as low carb as I possibly could. That lowered my A1c enough that I could reduce the amount of Metformin from 2000mg daily to 1000mg daily. That made all the difference for me. No more diarrhea! I also changed pharmacies. The one I use now doesn't change brands often and if they do, they inform me at the time I refill my prescription so I can be prepared for an adjustment period. The last time it changed, I didn't suffer diarrhea at all. I think that is because of the lower dose. If I have to increase my dosage in the future, I expect the diarrhea will return. I'm a small person and I think 2000mg is just too much. I hope this helps you because Metformin is such a great help.

MrsCDogg
MrsCDogg 2017-12-06 17:25:54 -0600 Report

Metformin can cause a lot of stomach and digestive system problems. I was on it for a long time and when the doctor increased the dosage it caused terrible diarrhea that just would not let up. The only thing that worked for me was to switch to other medication.

Luis65
Luis65 2017-12-04 12:59:17 -0600 Report

I have diarrhea in the AM. After 2 or 3 times I’m okay for the day. This has gone from intermittent to fairly regular. I’d be interested in what others have to say.

suecsdy
suecsdy 2017-12-07 16:49:30 -0600 Report

After 2 prolonged episodes of diarrhea earlier this year (one 11 days straight and one 16 days), I finally had enough. Nothing otc helped and they gave me lomotil ( a prescription anti diarrhea med) and a referral to a gastroenterologist. Turns out I have chronic gastritis. I'm now taking generic prilosec once a day. Before this year, it only happened every 2 weeks or so, so I didn't think too much of it. Now at least I can give it a name and have a few tools to control it. I still can't say I've got a handle on it, but I have some guidelines for working with it. I'm not on metformin and never was.

Next Discussion: Bipolar/Diabetes 2 »